Zinc Monotherapy as an Alternative Treatment Option for Decompensated Liver Disease due to Wilson Disease?Read the full article
Case Reports in Hepatology publishes case reports and case series related to the management of disorders affecting the liver, gallbladder, biliary tree, and pancreas.
Case Reports in Hepatology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Benefit of N-Acetylcysteine in Postoperative Hepatic Dysfunction: Case Report and Review of Literature
N-Acetylcysteine (NAC) is reported to have multiple clinical applications in addition to being the specific antidote for acetaminophen toxicity. NAC stimulates glutathione biosynthesis, promotes detoxification, and acts directly as a scavenger of free radicals. It is a powerful antioxidant and a potential treatment option for diseases characterized by the generation of free oxygen radicals. We present a case of postoperative hepatic dysfunction of multifactorial etiology in a patient with therapeutic acetaminophen levels, where hepatic function improved considerably following administration of intravenous NAC. This case suggests that NAC should be considered for treatment of acute liver dysfunction in the postoperative setting, even in the absence of elevated acetaminophen levels.
Hepatic Sarcoidosis Complicated with Pancreatic Adenocarcinoma
Sarcoidosis is a systemic noncaseous granulomatous disease. The liver is a common location but usually asymptomatic. Current literature suggests an association between sarcoidosis and cancers. However, there is a lack of definite evidence. We present a case of a 59-year-old man with jaundice and acutely elevated alkaline phosphatase. The diagnosis was confirmed by obtaining a liver biopsy and was treated with 6 months of steroids. A year later, he had a recurrence of jaundice. MRCP showed biliary dilatation and a mass in the pancreatic head, confirmed by biopsy to be adenocarcinoma. This is the first case to be reported of hepatic sarcoidosis associated with pancreatic cancer.
Rapid Development of Bleeding Esophageal Varices after Placement of Continuous Flow Left Ventricular Assist Device
We describe a patient with compensated cirrhosis and portal hypertension who underwent continuous flow LVAD implantation. Shortly after LVAD implantation, the patient developed new onset bleeding esophageal varices and ultimately had a fatal outcome. Our experience suggests that even well-compensated cirrhotic patients with significant portal hypertension are at risk of variceal bleeding after LVAD placement.
Hepatic Silicone Granulomas Secondary to Ruptured Breast Implants: A Report of Two Cases
The differential diagnosis of hepatic granulomas is vast and includes infections, drugs, immunologic diseases, foreign material exposure, and neoplasia. Silicone, whether directly injected into tissues or used as a filler in breast implants, is known to cause localized granulomatous reactions. It can also migrate to other anatomic locations resulting in granulomatous inflammation at a distance. We report two cases of unsuspected hepatic silicone granulomas in patients undergoing liver biopsy for isolated elevated alkaline phosphatase levels, both with a history of ruptured breast implants. These cases highlight the need for awareness of hepatic silicone granulomas as an etiology of elevated liver enzymes in patients with a history of surgical interventions utilizing silica, such as cosmetic surgery.
Acute Hepatitis Secondary to the Use of Ilex paraguariensis (Mate Tea): A Case Report and Review of Literature
Drug induced liver injury is a very frequent cause of hepatotoxicity and within that group, herbal and dietary supplements are a well described subcategory. The following clinical vignette describes the case of a young man with acute hepatitis secondary to the use of Ilex paraguariensis, also known as yerba mate, which is a herbal product commonly drunk in South America. This is the first written case of mate tea induced hepatotoxicity.
Hepatocellular Adenoma in a Patient with Ornithine Transcarbamylase Deficiency
Ornithine transcarbamylase (OTC) deficiency is an X-linked recessive disorder that leads to hyperammonemia and liver damage. Hepatocellular adenoma in OTC deficiency patients has not been previously described. Here we report the first such case to be described in the English language scientific literature.